Blue toes

Vascular Atlas

A 56-year-old male with alcohol-related cirrhosis presented to the emergency department with septic shock admitted to the intensive care unit where he was intubated. Due to hemodynamic instability he required the use of norepinephrine and vasopressin. On day 10 he developed dusky digits on the lower extremities. Doppler exam revealed biphasic pulses.

Typically presenting with symmetrical peripheral ischemia in patients requiring prolonged vasopressor therapy, vasopressor-induced limb ischemia represents serious complications in critically ill patients with a mortality quoted to be up to 40% along with up to 50% of survivors requiring amputations.  Risk factors include septic shock, obesity, DIC, and the presence of underlying peripheral artery occlusive disease.

Treatment is largely based on discontinuing the vasopressor therapy, however in many instances this is not available as an option. Other treatment options that have been described include digital sympathectomy, botulinum toxin injections, and amputation.

Reference:

Molos MA, Hall JC, Symmetrical peripheral gangrene and disseminated intravascular coagulation. Arch Dermatol 1985; 121: 1057-61

Overgaard CB, Dzavik V: Inotropes and vasopressors: review of physiology and clinical use in cardiovascular disease. Circulation 2008; 118: 1047-56.

About Author

Ari J. Mintz, DO

Ari J. Mintz, DO is an internal medicine resident at Lahey Hospital and Medical Center in Burlington, MA. His clinical interests include peripheral arterial disease, noninvasive imaging, and advanced therapeutic approaches to venous thromboembolism. 

Leave a Reply